Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
A Parturient with Hyperthyroidism and Propylthiouracil-Related Liver Failure
Abstract Number: F 76
Abstract Type: Case Report/Case Series
A 24 year old G3P1011 at 16 weeks and 6 days with a history of hyperthyroidism was found to be in acute liver failure, likely due to propylthiouracil (PTU) toxicity. She was admitted to the Intensive Care Unit (ICU) and scheduled for an urgent total thyroidectomy the next day. Fetal heart tones were within the normal rage pre-operatively. The patient, with standard monitors applied, was pre-medicated with 100 µg intravenous fentanyl and pre-oxygenated for four minutes. The bed was positioned for left-uterine displacement and anesthesia was induced with rapid-sequence: propofol 200 mg and succinylcholine 100 mg while holding cricoid pressure. After tracheal intubation, an arterial catheter was placed, and inhalation anesthesia was maintained with sevoflurane. The patient maintained normal hemodynamics throughout and was extubated uneventfully at the operation’s end. She was monitored in the post-anesthesia care unit for two hours, fetal heart tones were once again normal, and then she returned to the ICU. She was discharged on post-operative day one and completed an uneventful recovery. She remains pregnant today.
Graves’ disease is the most common cause of hyperthyroidism. Its signs and symptoms include tachycardia, heat intolerance, increased perspiration, anxiety, tremor, and weight loss. In the pregnant patient with poorly-controlled hyperthyroidism the incidence of the following complications is increased: spontaneous abortion, premature labor, low birth weight, pre-eclampsia, heart failure, and stillbirth.
The thionamide medications PTU and methimazole (MMI) are recommended for treatment of hyperthyroidism during pregnancy. There have been case reports of MMI teratogenicity, although this is controversial. The symptoms of moderate to severe hyperthyroidism are often managed acutely with beta adrenergic blockade. However, hyperthyroidism control with PTU and discontinuation of beta blockers should be achieved as soon as possible due to beta blockade effects on the neonate: possible bradycardia, respiratory depression, growth restriction, and hypoglycemia. The patient was on PTU, considered generally safe in pregnancy despite its ability to cross the placenta.
A rare but serious complication of PTU therapy is acute, severe liver failure. The patient was markedly jaundiced and had very elevated transaminase, bilirubin, and alkaline phosphate levels. Her INR and platelets were within normal limits. Treatment for PTU-induced liver failure is supportive and includes discontinuation of the offending medication; total thyroidectomy was necessary to control her hyperthyroidism. It is important for obstetric anesthesiologists to be aware of the symptoms of hyperthyroidism, its treatment modalities and their potential complications. This patient presented a unique set of circumstances and required a multidisciplinary team approach.
1. Davis et al. Am J Obstet Gynecol 1989; 160(1):63
2. Roti et al. J Clin Endocrinol Metab. 1996;81(5):1679